It’s tempting to think that bringing testosterone back to “healthy youthful levels” will mean that a return of overall youth and fitness will follow. But it probably doesn’t work that way UNLESS the person in question actually IS youthful with a medical problem that has resulted in abnormally low testosterone. For the older man (say 50+), youthful levels may be neither normal nor healthy in a body that is no longer young in every other respect. The point here is, tread with caution. There could be serious, unforeseen downsides–just as there have been with HRT for women.
My husband is now 50. His low-t set in about 3-3 1/2 years ago while he was deployed to Afghanistan. The doctors at the VA assumed it was just depression so they put him on an SSRI when he returned and also prescribed Viagra. They also checked his t-levels at that time and said they were “normal”. His libido tanked. Not good for me at all. I’m 9 years younger. When I found out that the SSRI could be to blame for his low libido he went back to the VA and switched meds. A year later it had not returned and he had also developed sleep apnea and was gaining weight. His mood was also very different and low. He was basically a completely different person. They checked his t-levels again, at my insistence, and again said they were “normal”. He retired in Jan 2014. By Jan 2015 the problem had not changed at all and he decided to see a GP. She had his numbers checked and said he was low, a 250. It frustrates me that the VA did not catch this. February 2015, he started using Androgel. At the end of June 2015 there was still no change and his numbers had actually dropped to a 235. He and the doctor decided to switch to injections. He gets a shot every 2 weeks. He had his third injection yesterday and still feels no different. My question… how long before he starts feeling different? Does the length of time we’ve been dealing with this matter? He is frustrated, wants to just give up on it. That breaks my heart because we aren’t as close as we were before.
Aromatization: Estrogen Blocker’s
With age, testosterone is increasingly converted to the hormone estrogen as a result of the aromatase reaction (aromatization). Higher levels of estrogen in men can lead to increased body fat and contribute to gynecomastia (enlarged breasts/man boobs), prostate cancer, heart disease, diabetes and several other debilitating health problems. Due to this increased aromatase activity, testosterone from testosterone therapy is often converted into even more estrogen, leading to even higher levels of estrogen and estrogen related side effects.